Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
186 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is pain in jaw a side effect of coumadin?

I have been on Coumadin for about six weeks for a pulmonary embolism in both lungs. I m healthy other wise and am a marathon runner, two so far this year, at age 67. About four days ago I awoke with a bit of jaw pain that has increased over the past four days. It s only noticeable when I open my jaw at certain angles and is only on one side of my jaw. No other side effects from the blood thinner and my INR is currently at 2.7. I m still active with my running and diving and visiting the gym so I m trying to monitor any complication from the first drug I have ever been on by a doctors prescription. I guess I have been lucky. Thanks, Chris Hall
Fri, 30 Nov 2018
Report Abuse
Question is related to
Diseases and Conditions ,  
Internal Medicine Specialist 's  Response
Hello,

These drugs are not supposed to cause jaw pain on its own. Jaw pain may be related to various disorders. An indirect way for the drug to affect your jaw would be the formation of a hematoma (blood collection) after minor (or more than minor) injury. If there's swelling in the area of the jaw or localized tenderness that can be reproduced with palpation then an injury is likely. Otherwise, you should consult an ENT specialist for appropriate investigation.

Coumadin makes your blood less able to form clots. Therefore after any injury the bleeding may last for much longer than usual. This is the main adverse event with drugs like this but this is also their mode of action. Preventing clot formation will - probably - save you from more embolisms.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Panagiotis Zografakis,
Internal Medicine Specialist
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I’ve been on Coumadin for about 3weeks due to a DVT. I feel weak and tired and have some lightheadedness at times and dizzy also, a little stomach...

Recent questions on  Embolism

doctor1 MD

I am a 34 year old male from Bangalore. I have been diaognized for varicocele and have very severe oligospermia. I found that Dr. Pradeep in Fortis...

doctor1 MD

age 46 ht.5`6 wt. 126 vaginal aneurysm and vascular malformation in hip thigh and buttock .. also two small brain aneurysms... they are watching...

doctor1 MD

I am 49 post-menopausal women - I had a pulmonary embolism 5 years ago - oc only risk identified - is it at all safe to take an estogen suppository...

doctor1 MD

My Father is in ICU, he had a pulmonary embolism. He is on a breathing machine due to respritory failure, his heart is only working at 20% he has...

doctor1 MD

Was recently diagnosed with copd . Never smoked but grew up heavy secondhand smoke from parents. Waiting for results from ct to rule out a tumor or...

doctor1 MD

Hello, My forty-two year-old daughter, whose weight is always low, sometimes dangerously so, and who was diagnosed 25 years ago at Menninger clinic...

doctor1 MD

My wife has had some pain in her right arm for the last week or so. We think it is because we are babysitting our daughter's mid-sized dog. The dog...